Thyroid UK

Autoimmune thyroiditis

Hi there. I'm a 45 year old male. I have been diagnosed with Autoimmune Thyroiditis. The endocrinology test also shows that I have a virus is affecting the pituitary gland causing the thyroid symptoms. I have been using Eltroxin for almost 4 years now. The tests also show that my Vitamin D levels are almost at zero. I have to take a vitamin D supplement once a week. I also take 5 drops of Lugols Iodine solution once a day as prescribed by my doctor. Dr also suggested a Selenium supplement. The problem however is that my symptoms vary between Hyper and hyperthyroidism. Dr suggests that I keep with the meds and the thyroid will eventualy return to normal. My T levels have also dropped to such an extent that I have to get depotestosterone shots every four weeks. It seems that the actual cause is not being treated but just managing the symptoms. I also have Graves opthalmopathy. The thyroid remains enlarged and sonar scans show dark spots in the thyroid. Blood test however are negative for cancer. My heart rate is also higher that it should be, Dr says it should be between 60 and 75 bpm. My heart rate monitor shows that my resting heart rate is at an average of 98bpm. I have stressful job and sometimes it goes up to 130bpm. Is this normal and healthy? Any suggestions to cope? Are there other options available to get my thyroid to return to normal. During stressful periods I get very anxious and agitated and also very aggressive when irritated. I also suffer from insomnia and can't take some, sleeping pills as it has and adverse effect. If can't stay awake the next day after taking sleeping pills. Over the counter meds don't work and prescribed meds make me want to sleep all day. It has the same effect as having anesthesia. My body takes about a week to get rid of the effects. Any advice is welcome.

Thanks in advance.

3 Replies
oldestnewest

Hello and welcome Roelof_ Very sorry you are suffering so much. Do you have a copy of your lab results (with ranges) that you could post? That's usually the starting point on here for getting specific advice.

Are you taking magnesium? What thyroid hormone replacement has doctor prescribed (if any) ?

Reply

Do you know why your doctor has prescribed iodine?

Have you been treated for the pituitary virus, or just the effects? I joined this organisation for help: pituitary.org.uk/information/ before discovering Thyroid UK.

Selenium helps reduce the antibodies caused by autoimmune disorders, as does removing all gluten from the diet. It's important to have good nutrient levels of several minerals & vitamins, including D. A daily dose of 5000iu D3 is better than once weekly.

Other nutrients you need at optimal level for good hormone health are iron, ferritin, magnesium, zinc, B12, folate, & other B's.

Are the testosterone injections affecting your mood? If so, daily application of testosterone gel might reduce the swings & aggression. I don't know if this will reduce your heartbeat, but perhaps try breathing exercises when you find you're getting aggitated: breathe in slowly then out even more slowly, ie, in for a count of four & out for eight. This is good for getting to sleep, as is taking chelated magnesium with water at bedtime, on an empty stomach.

I find this website useful in explaining the links between different hormones: nahypothyroidism.org/deiodi...

Also information on Graves opthalmopathy: nahypothyroidism.org/save-y...

I follow Chris Kresser, a functional medicine practitioner who writes a lot of useful advice re autoimmune disorders, diet, & gut health. The information on his website is free.

1 like
Reply

Iodine is most definitely not recommended for people with autoimmune thyroiditis - aka Hashi's. Did your doctor say why he prescribed it? It could make you ten times worse.

'Dr suggests that I keep with the meds and the thyroid will eventualy return to normal.'

What exactly does your doctor mean by that? What meds has he prescribed apart from vit d and iodine? Does he think the iodine is going to cure your Hashi's? Because I can assure you that it won't.

greenmedinfo.com/blog/iodin...

Been there, done that, lost my thyroid to prove it.

It is perfectly normal to have both hypo and hyper symptoms when you have Hashi's, that is the way it works. I wrote and explication of Hashi's earlier this morning :

healthunlocked.com/thyroidu...

The best thing you can possibly do, if you're looking for help or advice, is get hold of as many copies of your blood test results as you can. With the ranges. And let us have a look see what's really going on. I would be very interested to see a blood test result that show you have a virus in your pituitary that is causing your thyroid symptoms. Unless they call Hashi's a virus, I don't know... :)

Reply

You may also like...